Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Forgetfullness and confusion?
Jun 17, 1998

Thank you for answering these questions in this forum. I have a question that maybe you can help me with or tell me where to get an answer. I have been pos since 94 and currently on no antivirals. Viral load is undetectable and t-4 497. I have been going to see a therapist/Physctriaist for me forgetting things and confusion. She says she thinks it is depression and has me taking Serzone. well I recently started a new job and I find myself confused. I will be given instructions on how to do something and do it, but in a few minutes I find myself wondering how to do it. This has happened to me more than once and I get confused easily. This has never happened to me this bad before. and I dont feel depressed. I even get confused on how to get out of the building. (walking in the correct paths and so forth). Could this be HIV related and NOT depression. If so what do I need to do? Or what kind of test needs to be done to determine the cause. I used to have such a good memory. I cant even rember phone numbers anymore of people I called everyday. It is not hurting me it is just aggrevating. I have problems with names and I know I know the people but I dont know from where. Thank you for you time and Sorry so long. But It is driving me crazy and I dont want to loose my new job for mistakes. But I have been told that HIV does affect the brain, and AZT helps but I cannot take AZT it makes me sick. My first doctor put me on it and It maked me sick, so he took me off. The memory problems have gotten worse in the last 5 months. Any help you can off will be apprecitated.

thank you for your time

Response from Mr. Shernoff

You must be terrified by experiencing the memory loss and forgetfulness.I am very concerned that your therapist simply attributed your symptoms to depression. While that is certainly a possibility, the fact that you report not feeling depressed is a strong reason to have the symptoms evaluated by a neurologist or neuro-psychologist who specializes in assessing and diagnosing HIV related cognitive impairment. The symptoms you describe are very classic symptoms of HIV related (CNS) central nervous system involvement. Is your psychiatrist a specialist in working with people with HIV? If so his or her assessment is curious. I would urge you to ask and insist that either your primary care doctor or psychiatrist refer you to a neurologist or neur-psychologist who has been specifically trained in diagnosing HIV related CNS conditions.

There are now more anti-retrovirals that do pass through the blood brain barrier other than AZT. IF it is determined that you indeed do suffer from what once was called "AIDS Dementia" but is now just known as HIV related neuro-psychiatric impairment, then you and your physicians can explore what are the various treatment options. Call today and ask for this referral.

Michael Shernoff, MSW



Previous
My Doctor is an Ass
Next
Immune to antidepressents?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement